What Are Pinpoint Pupils?
The pupil is an important part of the eyes. It is an opening through which light enters the eyes. The size of the pupils generally varies depending on the light that enters the eye. As an example, if a person goes from a dark room suddenly to a brightly lit room then the pupils automatically constrict and when going from a brightly lit room to a dark room the pupils dilate.[1,2]
There are a variety of pupillary abnormalities reported of which Pinpoint Pupils is one. This condition is medically referred to as miosis. To explain Pinpoint Pupils, under normal conditions the size of the pupils change according to the intensity of the light that enters the eye as has been explained above. However, certain medical conditions or drugs can cause the pupils to constrict to the size of a pinpoint. This is what is termed as Pinpoint Pupils.[1,2] In this article we get into the details of the possible causes and treatment options for Pinpoint Pupils.
What Causes Pinpoint Pupils And How Can They Be Treated?
Some of the causes for Pinpoint Pupils include:
Prescription Medications: Certain prescription medications, especially narcotics and opioids, can cause Pinpoint Pupils. These medications are generally given for relieving pain and are normally given to a person after a surgery. Some of the medications that can cause Pinpoint Pupils include oxycodone, morphine, codeine, hydrocodone, and methadone.
Aside from Pinpoint Pupils some of the other symptoms that prolonged use of opioids are pale face, bluish discoloration of fingernails, low respiratory rate, and bradycardia.
Treatment: An overdose of opioids can be fatal if proper treatment is not given. Thus it is mandatory for a person with suspected opioid overdose to go to the nearest emergency room for medical attention. Medications will be given to block the effects of the opioids. The patient may also be referred to therapy to deal with opioid dependency.
Antihypertensives: Certain classes of antihypertensives also can cause Pinpoint Pupils. Clonidine and tetrahydrozoline are the two medications that are known to cause Pinpoint Pupils.
Treatment: As for treatment, speaking to the physician and changing the medication should suffice for treating Pinpoint Pupils caused by antihypertensives.
Recreational Drugs: Specifically Heroin has been known to cause Pinpoint Pupils. In fact, this is one of the first signs that a person is a heroin addict. Heroin is an extremely potent painkiller but the highly addictive nature of it makes it inappropriate to use in clinical practice.
Some of the other symptoms of heroin use include bloodshot eyes, weight loss, drowsiness, lack of motivation, suicidal ideations, paranoia, speech problems. Heroin addicts are also at risk for other infections like HIV if they use injections. They can also damage the veins by using frequent injections. It can also be fatal if taken excessively.
Treatment: A person with heroin dependency will have to go to a drug rehab for complete detoxification. A psychiatric consultation will also be needed to address the psychological issues that the person may be facing. Cognitive behavioral therapy and talk therapy are some of the approaches that are taken for people addicted to heroin.
Horner Syndrome: This is yet another cause of Pinpoint Pupils. Horner Syndrome is a rare condition characterized by damage of the sympathetic nerve causing a variety of symptoms. It is generally caused by a stroke, tumor, or any damage to the brainstem.
Aside from Pinpoint Pupils, other symptoms of this condition include ptosis and inability to sweat on one side of the face.
Treatment: Horner Syndrome although rare is a serious condition that requires aggressive treatment as it can cause life threatening complications. The treatment is basically dependent on the cause of the condition. If tumor is believed to be the cause then surgical excision will be required. Radiation and chemotherapy will be additionally required if the tumor is malignant. Other than this, treatment for Horner Syndrome is purely symptomatic.
Anterior Uveitis: This is yet another cause of Pinpoint Pupils. This is a condition in which the anterior portion of the iris gets inflamed. Anterior Uveitis is often at times associated with medical conditions like rheumatic disease, gastrointestinal disorders, dermatologic conditions, and lung disorders. This condition is mostly seen in middle aged people and young adults. Some of the symptoms of anterior uveitis include eye pain, blurry vision, and photosensitivity.
Treatment: Pinpoint Pupils caused by anterior uveitis can be treated by using eyedrops to open up the pupils. Inflammation can be controlled by using eyedrops containing steroids. Further testing may have to be done if any other medical condition is believed to be the cause of the inflammation.
Head Injury: Head Injuries that affect the central nervous system can also at time cause Pinpoint Pupils. A study was conducted in 2014 on how pupils react to light in cases of head injuries. The study observed that people who sustain severe head injuries who develop Pinpoint Pupils can indicate something serious. Head injuries require emergent medical treatment even if the effects of it may not be apparent immediately after the injury.
Pesticide Exposure: There have been various researches conducted on pesticide poisoning and they have observed that Pinpoint Pupils is one of the symptom. The person may also produce excessive saliva along with vomiting, coughing, muscle weakness, and problems breathing.
Treatment: Pesticide poisoning whether accidental or deliberate requires immediate medical attention. If the person is vomiting or has lost consciousness it is important to place them on their sides and keep their head tilted downwards. Medical treatments for pesticide poisoning include use of activated charcoal to clean up the poison from the stomach and antidotes. Sedatives and antiepileptics are also quite helpful in treating pesticide poisoning.
In conclusion, Pinpoint Pupils is a condition in which the pupils of a person constrict to such a degree that they become the size of a pinpoint. It is not a disease on its own but can definitely sign an underlying medical condition. If a person has Pinpoint Pupils without any noticeable cause should consult with a physician to get checked up as it may be a sign of an emergent medical condition.[1,2]
Many causes of Pinpoint Pupils are quite serious like heroin addiction, pesticide poisoning, or opioid dependency. All these conditions require early detection and treatment as all of them may lead to life threatening complications. Even a benign condition like anterior uveitis can also cause damage to the eyes if not treated appropriately. If treatment is given on time, then in most cases complications can be prevented of the causes of Pinpoint Pupils.[1,2]